advertisement
Question
Posted by: Rosie | 2010/04/29

Anti Depressants and weight gain

I am on a high dossage of Thaden (previously Venlor) and keep on gaining weight. My husband + I are wordking hard in the garden and walking approx 4 km 3 times pw. The weight just keeps on packing up. I heard that the anti depressant might be blamed? I there anything I can do, because I''m desparate!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Rosie
Unfortunately both depression itself and antidepressants used to treat this condition can lead to pronounced weight gain. I checked in my copy of MIMS that lists all the drugs sold in SA with their side-effects, etc, and Thaden does not list weight gain as a side-effect. I would like to suggest that you consult the prescribing doctor and discuss this weight gain because he/she may be able to change your medication or dosage and/or determine if your depression could be causing the weight gain. Do not under any circumstances stop taking your medication unless your doctor advises this and monitors you when changing over to other medications. In the meanwhile, you can try eating an energy-reduced, low-fat, high-fibre diet (click on 'Diet' at the top of this page, 'Weight loss', ‘Balanced diet’ and then on 'Slimming Diet' for a copy of such a diet) to reduce your energy intake. Keep up the good work with the walking and try to fit in another session or 2 per week if possible because exercise not only assists weightloss, but also lifts the mood.
I do hope you can pinpoint what is causing the weight gain.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Rosie | 2010/04/30

Thank You Doctor, I appreciate your reply!

Reply to Rosie
Posted by: DietDoc | 2010/04/30

Dear Rosie
Unfortunately both depression itself and antidepressants used to treat this condition can lead to pronounced weight gain. I checked in my copy of MIMS that lists all the drugs sold in SA with their side-effects, etc, and Thaden does not list weight gain as a side-effect. I would like to suggest that you consult the prescribing doctor and discuss this weight gain because he/she may be able to change your medication or dosage and/or determine if your depression could be causing the weight gain. Do not under any circumstances stop taking your medication unless your doctor advises this and monitors you when changing over to other medications. In the meanwhile, you can try eating an energy-reduced, low-fat, high-fibre diet (click on 'Diet' at the top of this page, 'Weight loss', ‘Balanced diet’ and then on 'Slimming Diet' for a copy of such a diet) to reduce your energy intake. Keep up the good work with the walking and try to fit in another session or 2 per week if possible because exercise not only assists weightloss, but also lifts the mood.
I do hope you can pinpoint what is causing the weight gain.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement